Wyoming, 2021

Winter Storm in Wyoming, April 18 to 19, 2021

April 18 to 19, 2021 · NWS RIW · 2 events in 2 counties and zones

A cold front swept southeastward across Wyoming and brought heavy snow to Johnson County. Up to 7 inches of snow fell in the vicinity of Buffalo, Wyoming with up to 15 inches of new snow in the eastern Bighorn Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A cold front swept southeastward across Wyoming and brought heavy snow to Johnson County. Up to 7 inches of snow fell in the vicinity of Buffalo, Wyoming with up to 15 inches of new snow in the eastern Bighorn Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 18, 9:44 PM MST, 16 minutes earlier.

Area forecast discussion, Apr 18, 9:44 PM MST, 16 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1044 PM MDT Sun Apr 18 2021

.SHORT TERM...(This evening through Monday night)
Issued at 131 PM MDT Sun Apr 18 2021

Cold front continues to track southward across Montana currently,
and should be entering northern Wyoming around 6pm. The colder air
is lagging behind slightly, so initial precipitation will be
rainfall, before transitioning to snow by mid-evening. The colder
air will continue to trek southward through the night, spreading
snowfall into central WY around sunrise. The front will be exiting
into CO around sunrise, but with the cold air lagging behind in
the morning, initial precip across southern and southeast WY will
be rainfall,before also transitioning to snow in the afternoon.
Overall highest accumulations will be across the Bighorn Range
tonight and tomorrow, and along the eastern Wind River Range. Snow
accumulations for lower elevations will highly depend on when it
falls. Areas of Johnson County will get a good accumulation during
the night, and will be accompanied by gusty winds, so WSW issued
for the I-90 corridor. Most lower elevations east of the divide
will see some snowfall, but warmer ground temperatures will help
travel conditions. With the front exiting southward quickly on
Monday, most areas of snow will be ending, except for the highest
elevations of the Winds and Bighorns Monday evening. Colder
temperatures will move into the state quickly Monday night, with
lows in the teens for most areas and single digits for the
western Parks and mountains.

.LONG TERM...(Tuesday through Sunday)
Issued at 131 PM MDT Sun Apr 18 2021

Cold, northerly flow will be in place over the region Tuesday, as a
weak shortwave starts to dig over the Northern Plains. This trough
will produce some some minor activity as it passes over the forecast
area Tuesday and Tuesday night. Moisture will not have a chance to
advect back into the area, so any snow showers will be very isolated
and likely confined to the northern mountains and possibly Johnson
County. Temperatures will remain colder than normal, with highs 10
to 20 degrees below normal. Lows Tuesday night could be close to
setting new records, with readings in the teens for much of the
forecast area.

Conditions begin to moderate Wednesday, as the region is under weak
steering flow aloft. This will continue Thursday, with winds
remaining relatively light across the region. A shortwave trough
will clip the northern half of the state Thursday night into Friday.
Gusty winds will be possible over northern Johnson County and areas
north of Cody. Additionally, snow showers will be possible over far
northern portions as the trough exits over the Plains. An upper
level ridge will build over the region, in the wake of this trough.
This ridge could remain in place through the weekend, but model
solutions diverge in the relative strength of the ridge. Some
solutions prog a flat ridge, while others have it strengthening and
building into southern Canada.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday)
Issued at 1040 PM MDT Sun Apr 18 2021

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

Snow with MVFR to IFR conditions will develop in the north and
continue through 18Z. Then, the snow will gradually decrease after
18Z through 00Z. After 00Z, scattered snow showers will linger
through 06Z with local MVFR to IFR conditions. In the central, snow
with MVFR to IFR conditions will develop after 10Z and by 14Z should
encompass all the terminal. The snow will occur through 00Z, then
gradually decrease through 06Z. Expect some mountain obscuration
through the period. Please see the terminal forecast for details.

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

The terminals will see VFR conditions overnight into Monday morning.
An area of snow will move from north to south Monday with MVFR to
IFR conditions. KJAC will see the snow first, around 14Z, then KBPI
and KPNA a few hours later, around 16Z. KRKS looks to see the snow
around 20Z. Conditions will improve from north to south after 18Z
through 00Z. KRKS will see improvement around 02Z. Expect some
mountain obscuration today as the snow moves through the mountains.
Please see the terminal forecasts for details.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 131 PM MDT Sun Apr 18 2021

The cold front will race across the state tonight and tomorrow,
bringing much colder temperatures and a chance for rain and snow
for most of the state. Wind will shift to the north at 15 to 20
mph behind the front, which will continue through the day Monday.
Most precip will end Monday evening, with winds decreasing to
around 5 mph.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 AM to 11 PM MDT Monday for WYZ015-
022.

Winter Weather Advisory until 6 PM MDT Monday for WYZ002.

Winter Weather Advisory from 11 PM this evening to 6 PM MDT
Monday for WYZ005>007.

Winter Storm Warning from 9 PM this evening to 6 PM MDT Monday
for WYZ010.

Winter Storm Warning until 11 PM MDT Monday for WYZ008-009.

Winter Weather Advisory from 9 PM this evening to 6 PM MDT
Monday for WYZ011.

&&

SHORT TERM...Straub
LONG TERM...LaVoie/Hulme
AVIATION...AR
FIRE WEATHER...Straub
Hazardous weather outlook, Apr 18, 5:00 PM MST, 5 hours before
Hazardous Weather Outlook
National Weather Service Riverton WY
600 PM MDT Sun Apr 18 2021

WYZ001>020-022>030-191200-
Yellowstone National Park-Absaroka
Mountains-Cody Foothills-North Big Horn Basin-Southwest Big Horn
Basin-Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-Northeast Johnson
County-Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-Green
Mountains and Rattlesnake Range-Natrona County Lower Elevations-
Casper Mountain-Star Valley-Salt River and Wyoming Ranges-Upper
Green River Basin Foothills-Upper Green River Basin-South Lincoln
County-Rock Springs and Green River-Flaming Gorge-East Sweetwater
County-

600 PM MDT Sun Apr 18 2021

...Winter Storm Warnings and Winter Weather Advisories are in effect
for portions of northern Wyoming for tonight and Monday...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Tonight.

A strong cold front will bring another round of snow and cold air
overnight. Snow is likely along and east of the Continental
Divide tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...Snow will continue across areas east of the Divide
through the day. The best accumulations will occur during the
morning and on grassy surfaces during the day. Much below normal
temperatures and gusty northerly winds will also occur.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Northeast Johnson County

When
April 18, 10:00 PM MST to April 19, 2:00 PM MST
Where
Northeast Johnson County forecast zone
Reported by
Trained Spotter
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Snowfall amounts around Buffalo, Wyoming generally ranged from 4 to 7 inches, with a maximum of 7.3 inches four miles south-southwest of Buffalo.

Winter Storm, Bighorn Mountains Southeast

When
April 18, 11:00 PM MST to April 19, 3:00 PM MST
Where
Bighorn Mountains Southeast forecast zone
Reported by
SNOTEL
Coordinates
43.635, -107.022 (the zone’s center; the record gives no point)

Several locations around the eastern Bighorn range had snowfall amounts over a foot, including 15 inches at the Hansen Sawmill SNOTEL site.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953884, 953885.